Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Feb 3, 2018, 3:17 PM EST for Jefferson County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2018, 3:17 PM EST (20:17 UTC)
- Expired
- Feb 3, 2018, 4:00 PM EST
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 55 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WWUS81 KBUF 032017
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
317 PM EST SAT FEB 3 2018
NYZ007-032100-
Jefferson-
317 PM EST SAT FEB 3 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT JEFFERSON COUNTY...
At 315 PM EST, A band of lake effect snow producing snow fall rates
of 1 to 3 inches per hour was located along a line extending from
Dexter to Evans Mills to Antwerp. This band of lake effect snow is
slowly moving north.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Dexter, Glen Park,
Redwood, Kring Point State Park, Wellesley Island State Park and
Cedar Point State Park.
This includes Interstate 81 between exits 45 and 52.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4423 7547 4407 7562 4382 7634 4383 7636
4387 7635 4387 7638 4396 7640 4396 7634
4402 7636 4405 7642 4410 7643 4414 7635
4420 7631 4422 7619 4424 7617 4428 7616
4430 7613 4435 7601 4435 7595 4440 7586
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 3, 2:54 PM EST, 23 minutes earlier.
Area forecast discussion, Feb 3, 2:54 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
254 PM EST Sat Feb 3 2018
.SYNOPSIS...
A low pressure system will move across the area on Sunday, with
a general light to moderate snow lasting into Sunday night.
After this, colder air will build into the region behind this
system with below normal temperatures and frequent chances of
snow lasting for the rest of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Lake effect snow east of Lake Ontario continues to slowly move
northward this afternoon. The main band stretching across Lake
Ontario is moving into Canada, while a 2nd band developed
earlier in the afternoon over Southern Jefferson County and is
merging with the primary band. But low level inflow on the
south side of Lake Ontario has backed from 260 degrees to 240
degrees per GOES16 low level DMW winds (derived motion winds).
With this in mind, the forecast for a continuing NW shift looks
good, although snow may continue a little after the current 4PM
expiration. Approaching warm air advection should help end the
event together with ridging aloft.
Tonight...Warm air advection provides weak lift across the region
and should result in extensive cloud cover. Meanwhile, downslope
flow should keep most of the area dry. There are some flurries
possible, but much of the returns on upstream radars are showing
precipitation aloft with almost all surface observations showing
no precip with excellent visibility. The exception may be N and
E of Lake Ontario where there will be more available moisture
and low level convergence along some semblance of a warm front.
Sunday...the main feature will be a surface that develops over the
northern plains tonight and heads east across the Lower Great Lakes
by Sunday evening. This fairly quick moving feature will be forced
a combination of two upper level features - one is over MT/WY, while
the other is still over the Canadian Rockies. Both will provide
lift and hence cyclogenesis with the low continuing to deepen as it
moves across Southern Ontario by the end of the day.
A deepening low is always one to be wary of in terms of undercutting
precipitation amounts. However, surface temperatures for this event
will also be rising near/above freezing by the time snow starts, and
may hover at or above freezing for much of the day. The result may
be a snowy day for most of the area but with almost a spring like
feel as snow has a hard time accumulating roads but has no problem
adding up on untreated/cold surfaces. Another issue will be
downslope flow, which will initially keep some areas dry (ex Genesee
Valley/Northern Finger Lakes) late tonight into Sunday morning, and
then too warm for accumulating snow during the day, possibly with a
mix of rain/snow keeping any snow amounts down to a trace. Thus
will have accumulating snow for the higher terrain/Southern Tier, an
inch or so for the Niagara Frontier (colder side of system),
and little snow for the Genesee Valley.
The exception to all of the above will be east of Lake Ontario,
where colder temperatures, higher QPF, upslope (southern side of Tug
Hill Plateau), and elevation (again, Tug), should allow for advisory
level snow starting Sunday AM and continuing into the evening.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Picking up Sunday night, a sharp mid-level wave will be in the
process of crossing the forecast area as a long wave trough becomes
established over the Hudson Bay. This broad, long wave trough's
influence will be felt across the region Monday through Tuesday as
we remain under the cyclonic flow aloft, and embedded within the
colder airmass.
Looking a bit closer at the details, on Sunday night, the moisture
and ascent associated with the upper-level shortwave passage and the
increasing westerly winds behind the departing surface low will
force scattered to numerous snow showers across the region. The most
numerous snow showers will be east of Lakes Erie and Ontario, where
the enhanced surface convergence downwind of the lakes and
orographic ascent over the higher terrain will enhance the lift.
Later Sunday night into early Monday morning, cold air advection
behind the trough passage will quickly usher in 850 mb temperatures
plenty cold enough for a lake effect response. Initially though, a
wedge of drier air in the northwesterly flow behind the trough
passage will limit magnitude of the lake effect southeast of the
lakes, with minimal accumulations likely.
On Monday, much of the area will see a dry day as a surface high
moves to the mid-Atlantic. However, things should get more
interesting for the Tug Hill region as the flow backs to the west
and available synoptic moisture associated with the broad trough to
the north increases over Lake Ontario. The combination of long lake
axis fetch and increasing moisture, as well as a deep saturated
layer through the dendritic growth zone should result in band of
moderate to possibly heavy lake effect snow. By Monday night into
Tuesday, a weakening shortwave embedded in the mean cyclonic flow
will move across the region. As the flow veers to the southwest
ahead of the wave, the lake effect plume on Lake Ontario should move
toward Watertown and the Saint Lawrence River Valley. Warm air
advection appears weak enough ahead of the wave to keep lake
parameters in play through Monday night and into Tuesday. Confidence
on a significant lake effect event for the Watertown area is much
lower than for the Tug Hill, but will have to keep a close eye on
this one. For the rest of the forecast area, a light general
snowfall of an inch or two is possible Monday night into Tuesday
morning, with snowfall tapering off from west to east on Tuesday.
Temperatures will run below average through this period. The coldest
air will be over the region on Monday, as 850 mb temperatures fall
to around -18C. Temperatures Monday morning will only be in the
single digits to low teens as we head out the door to start the work
week, with wind chills likely in the negative single digits.
Temperatures on Monday will top out in the upper teens to low 20s.
Modest warm air advection ahead of the weak approaching shortwave
for Tuesday will allow for near steady temperatures in the teens
Monday night, with highs topping out in the upper 20s to near 30 on
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Active weather continues in the long term with another synoptic
system expected to impact the eastern Great Lakes mid-late week. Low
pressure will likely deepen across the Central Plains Tuesday and
track towards the Mid-Atlantic region by Wednesday night. Model
consensus has increased in that the eastern Great Lakes will stay
west of the track and on the cold side. Ample Gulf of Mexico
moisture will get drawn into this system, resulting in a high
confidence for a snow event for Western NY.
Once this feature moves moves past, more lake effect is expected, at
least for areas east of Lake Ontario with ample fetch and minimal
ice coverage. The rest of Western NY should see a short break for
Thursday. A clipper is then forecast to move across the Great Lakes
and into Southern Ontario for Friday, resulting in renewed chances
for snow area-wide.
Temperatures throughout the period should remain near climatology,
but with uncertainty in warmth for Wednesday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Lake effect snow will primarily affect KART into the afternoon with
VFR elsewhere. Warm air advection will slowly move across the
region by this evening and ending any remaining lake effect with VFR
area-wide. Late tonight, some convergence along a warm front may be
enough for some MVFR and lowering CIGS east of Lake Ontario. On
Sunday, continued increasing moisture within WAA will eventually
result in area-wide MVFR conditions, with some areas dropping to IFR
and snow begins, possibly mixing with rain at lower
elevations/downslope regions (mainly Genesee Valley).
Outlook...
Sunday Night...MVFR/IFR as snow ends.
Monday...VFR, with local MVFR/IFR in lake effect snow.
Tuesday...VFR, with areas of MVFR in light snow.
Wednesday....MVFR/IFR in snow.
Thursday...VFR, with local MVFR/IFR in lake effect snow.
&&
.MARINE...
A brisk south- southwest flow is expected tonight and Sunday as a
cold front sinks south across the upper Great Lakes. Winds will
shift to the northwest behind the frontal passage Sunday night and
Monday, which may require more small craft headlines.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 6 AM Sunday to 6 AM EST Monday
for NYZ006>008.
Lake Effect Snow Warning until 4 PM EST this afternoon for
NYZ007-008.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for LEZ040-
041.
Small Craft Advisory until 6 PM EST Sunday for
LOZ042>045.
&&
SYNOPSIS...APFFEL/ZAFF
NEAR TERM...ZAFF
SHORT TERM...CHURCH
LONG TERM...HSK/ZAFF
AVIATION...ZAFF
MARINE...APFFEL/ZAFFHazardous weather outlook, Feb 3, 2:59 PM EST, 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 259 PM EST Sat Feb 3 2018 NYZ007-008-042000- Jefferson-Lewis- 259 PM EST Sat Feb 3 2018 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Moderate to heavy lake effect snow is possible over the Tug Hill region Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-042000- Oswego- 259 PM EST Sat Feb 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Moderate to heavy lake effect snow is possible over the Tug Hill region Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-042000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 259 PM EST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-042000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 259 PM EST Sat Feb 3 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Church
In the hours before
Special weather statement, Feb 3, 10:57 AM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1057 AM EST SAT FEB 3 2018
NYZ007-008-031700-
Jefferson-Lewis-
1057 AM EST SAT FEB 3 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...
At 1052 AM EST, A band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour will continue to slowly drift northward
across Jefferson County through late this morning. This band will
become position across extreme northern Jefferson county by early
this afternoon where it will remain the rest of of the afternoon
then weaken.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Adams, Dexter, Glen Park and Herrings.
This includes Interstate 81 between exits 41 and 52.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
If traveling across the area expect rapidly changing weather
conditions and snow covered roadways.
.
LAT...LON 4410 7517 4383 7514 4374 7628 4378 7629
4383 7636 4387 7635 4384 7645 4385 7649
4390 7650 4396 7644 4396 7634 4402 7636
4405 7642 4410 7643 4414 7635 4420 7631
4422 7620 4429 7615 4435 7595 4440 7586
ReynoldsLocal storm report, Feb 3, 11:31 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1131 AM EST SAT FEB 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 7 SW ATTICA 42.80N 78.39W
02/03/2018 M4.7 INCH WYOMING NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 8 N REDFIELD 43.64N 75.88W
02/03/2018 M17.1 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
1100 AM SNOW 5 WSW HARRISBURG 43.80N 75.69W
02/03/2018 E8.0 INCH LEWIS NY MESONET
1115 AM SNOW S WATERTOWN 43.97N 75.91W
02/03/2018 M3.6 INCH JEFFERSON NY COCORAHS
ONE HOUR SNOWFALL
&&
EVENT NUMBER BUF1800352
EVENT NUMBER BUF1800353
EVENT NUMBER BUF1800354
EVENT NUMBER BUF1800355
CHURCHLocal storm report, Feb 3, 1:23 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
123 PM EST SAT FEB 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 ENE IRA 43.23N 76.52W
02/02/2018 M11.5 INCH CAYUGA NY FIRE DEPT/RESCUE
&&
EVENT NUMBER BUF1800356
SJWSpecial weather statement, Feb 3, 1:40 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
140 PM EST SAT FEB 3 2018
NYZ007-008-032000-
Jefferson-Lewis-
140 PM EST SAT FEB 3 2018
...A BAND OF HEAVY LAKE EFFECT SNOW CONTINUES TO AFFECT JEFFERSON
AND NORTHERN LEWIS COUNTIES...
At 136 PM EST, A band of heavy lake effect snow producing snow fall
rates of 2 to 4 inches per hour will continue across the Watertown
and Fort Drum area early this afternoon, while slowly drifting
northward toward the Saint Lawrence River Valley by mid-afternoon.
Conditions will deteriorate rapidly in this intense band of lake
effect snow. Be prepared for deep snow covered roads. Slow down and
allow extra time when traveling, and consider postponing travel
until the heavy snow passes.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
Herrings, Adams Center, Henderson Harbor and Denmark.
This includes Interstate 81 between exits 42 and 49.
LAT...LON 4382 7629 4390 7632 4392 7628 4393 7631
4391 7633 4402 7636 4411 7641 4427 7557
4410 7517 4395 7515
ChurchLocal storm report, Feb 3, 3:08 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST SAT FEB 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW S WATERTOWN 43.97N 75.91W
02/03/2018 M10.1 INCH JEFFERSON NY COCORAHS
WITH 6.8 INCHES IN 2.5 HRS
&&
EVENT NUMBER BUF1800357
SJWSpecial weather statement, Feb 3, 3:17 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
317 PM EST SAT FEB 3 2018
NYZ007-032100-
Jefferson-
317 PM EST SAT FEB 3 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT JEFFERSON COUNTY...
At 315 PM EST, A band of lake effect snow producing snow fall rates
of 1 to 3 inches per hour was located along a line extending from
Dexter to Evans Mills to Antwerp. This band of lake effect snow is
slowly moving north.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Dexter, Glen Park,
Redwood, Kring Point State Park, Wellesley Island State Park and
Cedar Point State Park.
This includes Interstate 81 between exits 45 and 52.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4423 7547 4407 7562 4382 7634 4383 7636
4387 7635 4387 7638 4396 7640 4396 7634
4402 7636 4405 7642 4410 7643 4414 7635
4420 7631 4422 7619 4424 7617 4428 7616
4430 7613 4435 7601 4435 7595 4440 7586
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 11:07 PM EST | Special Weather Statement | BUF | Genesee | 113 min |
| Feb 3, 12:11 AM EST | Special Weather Statement | BUF | Oswego | 2 hr |
| Feb 3, 4:11 AM EST | Special Weather Statement | BUF | Jefferson | 109 min |
| Feb 3, 6:03 AM EST | Special Weather Statement | BUF | Jefferson | 117 min |
| Feb 3, 8:04 AM EST | Special Weather Statement | BUF | Jefferson | 116 min |
| Feb 3, 10:57 AM EST | Special Weather Statement | BUF | Jefferson | 63 min |
| Feb 3, 1:40 PM EST | Special Weather Statement | BUF | Jefferson | 80 min |
| Feb 3, 2:36 PM EST | Winter Weather Advisory | BUF | Jefferson, Lewis, Oswego | 37 hr |
| Feb 3, 3:57 PM EST | Small Craft Advisory | BUF | 51 hr |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.